Volume 13, issue 3 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 19
Issue 3, 1155–1775
Issue 2, 525–1154
Issue 1, 1–523

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Author Index
Editorial procedure
Submission Guidelines
Submission Page
Author copyright form
Subscriptions
Contacts
G&T Publications
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Geometric intersection number and analogues of the curve complex for free groups

Ilya Kapovich and Martin Lustig

Geometry & Topology 13 (2009) 1805–1833
Abstract

For the free group FN of finite rank N 2 we construct a canonical Bonahon-type, continuous and Out(FN)–invariant geometric intersection form

,: cv¯(FN) × Curr(FN) 0.

Here cv¯(FN) is the closure of unprojectivized Culler–Vogtmann Outer space cv(FN) in the equivariant Gromov–Hausdorff convergence topology (or, equivalently, in the length function topology). It is known that cv¯(FN) consists of all very small minimal isometric actions of FN on –trees. The projectivization of cv¯(FN) provides a free group analogue of Thurston’s compactification of Teichmüller space.

As an application, using the intersection graph determined by the intersection form, we show that several natural analogues of the curve complex in the free group context have infinite diameter.

Keywords
free group, Outer space, geodesic current, curve complex
Mathematical Subject Classification 2000
Primary: 20F65
Secondary: 57M99, 37B99, 37D99
References
Publication
Received: 26 August 2008
Accepted: 6 November 2008
Published: 20 March 2009
Proposed: Walter Neumann
Seconded: Martin Bridson, Benson Farb
Authors
Ilya Kapovich
Department of Mathematics
University of Illinois at Urbana-Champaign
1409 West Green Street
Urbana, IL 61801
USA
http://www.math.uiuc.edu/~kapovich/
Martin Lustig
Mathématiques (LATP)
Université Paul Cézanne - Aix Marseille III
ave Escadrille Normandie-Niémen
13397 Marseille 20
France